Reactions 1680, p329 - 2 Dec 2017 Development of drug resistance in Staphylococcus caprae bacteraemia: case report A 69-year-old man developed Staphylococcus caprae resistance to vancomycin while receiving the therapy for Staphylococcus caprae bacteraemia [route, dosage and time to reaction onset not stated]. The man, who had a history of diabetes mellitus, cryptogenic liver cirrhosis and lumbar spine hemi- laminotomy, was hospitalised for acute worsening of chronic lower back pain and ambulating difficulty. Three months prior to the hospitalisation, he was diagnosed with L4–L5 discitis with methicillin-susceptible Staphylococcus caprae bacteraemia. Sensitivity to vancomycin was confirmed with -1 minimum inhibitory concentration (MIC) of <1 µgmL . He was treated with ertapenem for 9 weeks, followed by vancomycin for 6 weeks. In spite of antibiotic therapy, he had persistent low back pain, numbness in the legs, worsening subjective weakness and he was unable to walk even with a walker because of the pain. His condition was complicated with an acute kidney injury, decompensated liver cirrhosis, discitis/osteomyelitis and severe canal stenosis at L4–L5 level. Initially, the man’s antibiotics were interrupted as he was still haemodynamically stable. Post hospitalisation, he developed progressive hepatic failure with severe coagulopathy and acute kidney injury. He was shifted to the medical ICU. He was intubated. A bronchoscopy revealed evidence of diffuse alveolar haemorrhage. Blood cultures collected prior to the hospitalisation grew Staphylococcus caprae with intermediate resistance to vancomycin with MIC -1 was 4 µgmL . He went into shock and was initiated on unspecified vasopressors. He was recommended to start cefazolin for the treatment of the Staphylococcus caprae, in addition to vancomycin, doxycycline and piperacillin- tazobactam for extra coverage for possible infectious aetiologies for diffuse alveolar haemorrhage. His haemodynamic status continued to worsen despite aggressive antimicrobial therapy and supportive care. On hospital day 9, he died. Autopsy showed necrotic and haemorrhagic L4–L5 vertebral bodies and disc spaces, with sign of bilateral pleural effusions with diffuse alveolar haemorrhage. The Staphylococcus caprae grew from the tissue cultures of the -1 affected vertebral bodies with MIC of 4 µgmL for vancomycin [cause of death not clearly stated]. Author comment: "Blood cultures drawn at the outside hospital emergency department immediately prior to admission were growing Staphylococcus caprae with intermediate resistance to vancomycin". Hilliard CA, et al. Staphylococcus caprae bacteraemia and native bone infection complicated by therapeutic failure and elevated MIC: A case report. JMM Case Reports 4: 005112, No. 9, 18 Sep 2017. Available from: URL: http:// doi.org/10.1099/jmmcr.0.005112 - USA 803284330 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud